Nitrofurantoin is an antibiotic. (It is generic Macrobid.) My dad used it prophylactically to prevent UTIs. I read this news of the recall on an MSA-related online discussion group. Here are two very short articles on the recall, which is from a single manufacturer of this medication.
Ranbaxy Recalls All Lots of Nitrofurantoin
Cheryl A. Thompson
American Society of Health-System Pharmacists
BETHESDA, MD 05 May 2009—The U.S. subsidiary of Ranbaxy Laboratories Limited on May 2 announced a recall of all lots of nitrofurantoin 100-mg capsules because some do not conform to laboratory specifications.
Ranbaxy Pharmaceuticals Inc. said there is a “remote possibility” that capsules not conforming to the specifications may increase the occurrence of “local non-serious” adverse gastrointestinal events, such as nausea and vomiting, in patients using the product.
The company’s nitrofurantoin capsules, containing 25 mg of nitrofurantoin macrocrystals and 75 mg of nitrofurantoin monohydrate, are a therapeutic equivalent of Macrobid capsules, manufactured by Norwich Pharmaceuticals Inc. According to the FDA-approved labeling for Macrobid, the rate of possible or probable drug-related nausea under usual circumstances is 8%. Vomiting is described in the labeling as a symptom of acute overdosage.
Ranbaxy has advised patients who have any of the company’s nitrofurantoin capsules to consult their physician for “alternate and appropriate medication/treatment options.”
Ranbaxy Voluntarily Recalls Nitrofurantoin Capsules in the U.S.
PRINCETON, N.J., May 1 /PRNewswire/ — Ranbaxy Pharmaceuticals Inc. (RPI) announced today that it is conducting a voluntary recall of all lots of Nitrofurantoin (Monohydrate/Macrocrystals) Capsules, USP 100 mg currently on the market in the U.S.
Although certain lots of the product were determined to not be in conformity with the approved laboratory specifications, Ranbaxy decided to recall all the lots, as a matter of abundant caution, given its commitment to the health and safety of patients. Ranbaxy is continuing to look into the cause of such non-conformity.
The recall is being conducted in coordination with the FDA and will be a retail level recall. To the best of Ranbaxy’s knowledge, the recalled product is unlikely to produce any serious adverse health effects. However, there is a remote possibility that the non-conforming product may increase the incidence of local non-serious gastrointestinal adverse events such as nausea and vomiting. All patients presently consuming and/or prescribed this formulation should consult their physicians for alternate and appropriate medication/treatment options.
Ranbaxy Pharmaceuticals Inc. (RPI) based in Jacksonville, Florida, is a wholly owned subsidiary of Ranbaxy Laboratories Limited (RLL), India’s largest pharmaceutical company. RPI is engaged in the sale and distribution of generic and branded prescription products in the U.S. healthcare system.
Source: Ranbaxy Pharmaceuticals Inc.